PMR questions about prednisone, surgery limitations, pain and more
I'm relatively new to the PMR scene – diagnosed in June. I'm wondering if anyone has experience with unremitting pain in one or both shoulders. I have heard that people taking Prednisone should inform any health care provider two years after terminating use of Pred. Why is that? I have also read that people taking Pred. should not have surgery. Why? I started tapering my Pred. dose from 5mg to 4 1/2 two weeks ago and have not had any negative reactions so far. How long should I continue that dose before I drop another 1/2 mg.? This group has been immensely helpful and I thank all of you for sharing your knowledge, experience, questions and reactions regarding everything PMR.
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.
I have had unrelenting pain in my neck, shoulders and across the top of my chest for months. As I am tapering off of the Prednisone I have noticed the pain has subsided a little.
Suggestion: taper off of the Prednisone very slowly. You do not want to go back up because of a flare up.
I also am tapering down on my prednisone and my rheumatologist has me dropping dosage every three weeks and I'll be dropping from 10 mg to 9 mg and will continue this until I am completely off the prednisone but I'm also on Hydroxychloroquine 200mg twice a day which the plan will be I stay on this medication until she feels necessary.
Hi Christi48 – a couple of questions. 1. You don’t say what your initial Prednisolone dosage was, back in June. If you’re on 4.5mg now, that sounds like a rapid taper. Maybe a cautious fortnightly ½mg reduction from now on would be advisable. You don’t have to rush; you are now in low dose territory, where adverse effects from the medication are less likely; 2. You don’t mention your current pain levels, if any. Are you pain free on your current dose? Like you I am now on 4½mg daily, but not free of pain in both shoulders which is quite severe (3+/10) particularly in the afternoons. Alleviated by exercise, but fatigue is also a problem. But I will persist with the taper for the time being. 3. It may be that for some of us continuing maintenance doses down in <5mg range will turn out to be preferable to complete abstinence. But if you are pain free, go for broke! (with all deliberate moderation of, course)
You've got lots of advise about tapering so I won't go there but the other questions, I do have some insight. I've got Crohn's and PMR and have used steroids a lot and have never been told about the two year warning nor have I been told to not have surgery. I just had surgery on 8mg of methyl prednissalone and I consulted with my rheumy on what my dosage schedule should be for the surgery. Also my anesthesiologist was well aware of my dosage and was prepared to boost me should I show signs of adrenal shock. I was fine and it went well and I healed nicely. So just talk to all parties and go with their advice.
Hello, you seem to be doing remarkably well considering you were diagnosed in June. I was diagnosed last November and finally reduced to 3 mg Prednisone in October by tapering 1 mg at a time. When I dropped to 2 mg, I had a flare up and had to go back to 3 mg and then 4 mg. I added .5 mg to that for a week and then dropped to 4 mg again. I am now contemplating dropping .5 mg at a time even though my rheumatologist told me that .5mg doesn't make a difference. Maybe not to him, but it does to me! He did tell me not to schedule any dental procedures without consulting him first, but these days I am so cautious about triggering another PMR flareup that I'm not even going to take a flu shot this year.
@annettetompkins – I agree with tapering at your own pace to manage the pain. I was fortunate to have a rheumy that emphasized listening to my body when tapering. I ran across this unique tapering plan on another forum that might come in handy if you get stuck or are having problems with your PMR flaring. I might try it if my PMR ever comes out of remission.
— Dead slow and nearly stop reduction plan (Tapering)
My initial prednisone dosage was 5mg. The doctor prescribed 10 but I always try to get away with the lowest dose possible regardless of the medication. Five mg. banished my daytime pain within a month but I still have pain almost every night in varying degrees especially in my hips. I have found that heat and massage help immensely (I use a massaging seat cushion that lies flat on my bed) and I always feel better once I get up in the morning but for some reason the shoulder pain is almost constant. I also have minor stiffness and I tire easily. I agree that I am doing much better than so many people who have shared their stories and am grateful but always wary. I have found that exercise helps a lot with pain and stiffness and have been adhering to a (mostly) anti-inflammatory diet. I am also lucky to have a stress-free life right now. Thanks to everyone for you input. I always welcome others' stories. I have learned more from this group than any other sources, including doctors.
Thanks. Wish I had known about this earlier!! Appreciate you explaining about this slow tapering method. I read it carefully and copied it. Makes a lot of sense!
Thank you John, I'm definitely going to try this.
I am having a flare up with elevated CRP of 14.5 after slowly going down over several months to 5 mg. of prednisone. A lot of pain in hips and buttocks. Exercise feels good at the time but leaves me extremely exhausted. Heat helps.